Alert archive / North Carolina / Flash Flood Warnings in 1998

Flash Flood Warning 14, NWS Wilmington, NC

July 5, 1998Brunswick County, New Hanover County, North Carolina

NWS Wilmington, NC issued this flash flood warning at Jul 5, 1998, 4:35 AM EDT for Brunswick County, New Hanover County, North Carolina. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 5, 1998, 4:35 AM EDT (08:35 UTC)
Expired
Jul 5, 1998, 6:30 AM EDT
In force
115 min
Issued by
NWS Wilmington, NC
Area
Whole counties

Counties Brunswick County, NC, New Hanover County, NC

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 8.6 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 1998-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1427 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 1998-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1427 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
774 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KILM 050835
FFWILM
NCC019-129-051030-

BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
435 AM EDT SUN JUL 5 1998

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A...

* FLOOD WARNING FOR...
  EASTERN BRUNSWICK COUNTY IN SOUTHEASTERN NORTH CAROLINA
  NEW HANOVER COUNTY IN SOUTHEASTERN NORTH CAROLINA

* UNTIL 630 AM EDT

* AT 430 AM EDT... DOPPLER RADAR RAINFALL ESTIMATES INDICATED
THAT 2 TO 3 INCHES OF RAIN HAD FALLEN ACROSS EASTERN BRUNSWICK AND
NORTHERN NEW HANOVER COUNTIES SINCE 3 AM. THE STRONG THUNDERSTORMS
PRODUCING THESE TORRENTIAL RAINS WILL SLOWLY MOVE EAST ACROSS THE
REGION AND THEN OFFSHORE BETWEEN 530 AND 6 AM. UNTIL THEN...
ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES WILL BE LIKELY.

THE HEAVY RAINS WILL CAUSE FLOODING IN LOW LYING AREAS AND IN
URBAN AREAS WHERE THERE IS POOR DRAINAGE. HIGH WATER ON AREA ROADS
WILL BE HAZARDOUS FOR EARLY MORNING TRAVELERS. MOTORISTS ARE URGED
TO USE CjAUTION WHEN DRIVING THIS MORNING... AND BE ALERT FOR REDUCED
VISIBILITY IN THE DOWNPOURS.

SQI

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 2:37 AM EDT, 1 hour 58 minutes earlier.

Area forecast discussion, Jul 5, 2:37 AM EDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
237 AM EDT SUN JUL 5 1998

RAH/CAE: POPS MAINLY NEEDED FOR COASTAL AREAS THROUGH THE PERIOD.
WL NEED TO CONT 30 POPS FOR THE COAST TDAY WITH SLGT CHC THIS EVE
AND AGAIN MON. DEBRIS CLDS WL DECREASE THRU SUNRISE... BUT WITH
PLENTY OF LLVL RH... CU WL FILL BACK IN. PARTLY CLDY SHOULD BE FINE
THRU THE PD. HIGHS 90 TO 95 INLAND BOTH DAYS. AT THE CST... ARND 90
TDAY... UPPER 80S FOR MON. LOWS 70 TO 75.

MDLS SHOW THE UPPER LVL S/WV TROF MOVING OFF THE COAST EARLY THIS
AM... BASICALLY IN LINE WITH THE CURRENT RADAR/SATL TREND. THE SFC
TROF/WSHIFT... IS FCST TO LINGER NEAR THE CST TDAY AND WL REMAIN A
FOCUS FOR SHRA/TSRA DEVELOPMENT WITH PLENTY OF LLVL MOISTURE
CONVERGENCE AND DECENT INSTABILITY. EXPECT MOST OF THE PCPN OVER
THE CWA EARLY THIS AM TO MOVE OFF THE CST WITH WIDELY SCT
DEVELOPMENT AGAIN LATE AM/AFTN AS THE NEXT... WEAKER... S/WV MOVES
THROUGH THE NW FLOW ALOFT. CAN JUST MENTION 30 PERCENT CHC
SHRA/TSRA FOR ENTIRE DAY ALNG THE CST. AM NOT EXPECT MUCH IN THE
WAY OF PCPN INLAND. BY LATER TON INTO MON... THERE IS NOT MUCH FOR
UPPER LVL SUPPORT AS THE H5 RIDGE FLATTENS NORTH OF THE CAROLINAS
AND THE S/WV ENERGY STAYS THERE. IN ADDITION... HIGH PRES OVER THE
ATLC WILL BE BUILDING WWD AT H7/H8 LATE IN THE PD. HOWEVER AS THE
TROF/FNT MOVES NORTH ACRS THE RGN DURING MON... AND THE ONSHORE SFC
FLOW DEVELOPS... CAN/T RULE OUT AN ISOLATED TSRA.  CURRENT TEMP
FCSTS LOOK GOOD WITH LOW/MID 90S INLAND TDAY AND MON... SLIGHTLY
COOLER READINGS AT THE COAST WITH ARND 90 TDAY AND UPPER 80S FOR
MON.

CWF: LATEST OMRS SHOWING SW FLOW NEARSHORE THIS AM WITH A MORE SRLY
FLOW OFFSHORE. WL START THE WINDS SW AND A LITTLE HIGHER THAN
CURRENT FCST... BRINGING THEM DOWN DURING THE DAY. WNDS BECOMING
VRBL TON AS THE FNT/TROF LINGERS CLOSE BY. WNDS WL SHIFT MORE E/SE
DURING MON AS THE FNT LIFTS N.

ILM EB 090/074 087/072 089  322
FLO BB 094/072 093/072 094  211

SQI

In the hours before

Local storm report, Jul 5, 4:35 AM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
435 AM EDT SUN JUL 5 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0150 AM    FALKLAND                  NC   WIND DAMAGE
07/05/98   PITT                           911 CENTER REPORTED TREE DOWN
                                          VICINITY OF DUPREE CROSSROADS
                                          AND HtIGHWAY 43. TIME WAS
                                          APPROXIMATED DUE TO UNKOWN
                                          TIME OF DAMAGE.

JME

Nearby

Flash Flood Warnings in North Carolina, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.